Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
172 Doctors are Online

Lower abdomen keeps fluttering when I lay down. What's wrong?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2009
Answered : 8985 Questions
An organ on the right side of my body keeps fluttering when I lie down. It's not painful but frustrating.
Posted Sat, 23 Mar 2013 in Abdominal Pain
Answered by Dr. Shoaib Khan 25 minutes later
Hello and welcome to XXXXXXX

Thank you for writing to us.

You have not mentioned exactly where this fluttering takes place. Is it your chest? Upper abdomen? or Lower abdomen?

Depending on the location, we can go into further details.

Awaiting your reply.

Take care.
Above answer was peer-reviewed by
Follow-up: Lower abdomen keeps fluttering when I lay down. What's wrong? 3 minutes later
Hi there,

It's lower abdomen, just above my hip bone. It's nothing gynecological as I had a total abdominal hysterectomy 5 yrs ago. When I apply pressure on the area that I feel it, there is no pain.

Thanks so much!
Answered by Dr. Shoaib Khan 14 minutes later
Thank you for that information.

So if there is no pain, it is not tender. Which means inflammation or an infection can be ruled out. This is good news.

Now let me explain what a few other patients who have undergone a total abdominal hysterectomy (TAH) experience.

The sensations caused by the pressure of blood being pumped, which is now directed elsewhere after the surgery (which was previously directed to supply blood to the uterus), can cause these flutters, which are more easily felt due to the empty space in that region.

The other possibility could be the gas in your intestines, as the bowels now have more room and space to move around. Plus the ligaments which previously held the uterus in place and prevented the intestines from coming lower, are now not restricting the movement of the intestines. This allows the bowel to expand more, and the gas travelling across to cause a flutter-like sensation.

In my opinion this is nothing serious, but to be on the safer side, we could go ahead with an ultrasound of the abdomen and pelvis. This will greatly help in visualizing any abnormalities.

I hope this information helps. Do not worry. I am sure you are fine. Do write back to me if you have any more queries, I would love to be of assistance.

Best wishes.
Above answer was peer-reviewed by
Follow-up: Lower abdomen keeps fluttering when I lay down. What's wrong? 8 minutes later
Thank you for your reply. I had the XXXXXXX 5 years ago and this is the first time (that I can remember :) that I have felt this fluttering, that's why I was a little concerned. Could it be anything else do you think?

Thanks in advance!
Answered by Dr. Shoaib Khan 4 minutes later
Hello once again.

It is normal for such after-effects to settle in much later. I doubt this could be anything else, as the only other patients I have read, faced or heard about having flutters in their abdomen have resulted in pregnancies.

As this is not possible in your case, you should be fine :)

As discussed, you could fix an appointment for an abdominal and pelvic ultrasound (both conducted in one procedure), and rule out all possibilities. But, I am sure you are perfectly healthy as you have no other symptoms either.

I hope this information helps. You could write back to me for any further clarifications or rate my answers after closing this discussion. I wish you loads of luck and a beautiful life ahead.

Best wishes.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor